Accutane Cholesterol Link Greater Than Suspected

– August 23, 2006

A new report shows that the anti-acne drug Accutane causes elevated cholesterol, triglyceride, and liver enzyme levels at rates higher than previously known.

“The only thing that is different is the number of patients who have elevated cholesterol or triglyceride levels is greater than stated in the original package insert,” said Dr. Stephen Stone, president of the American Academy of Dermatology.

The Known Evidence

The package insert that comes with the prescription drug currently estimates that approximately 25 percent of patients develop elevated levels of triglycerides, and 15 percent elevated liver enzymes.

Additionally, earlier estimates suggested that Accutane use led to the development of high cholesterol in six to 32 percent of patients.

New Evidence

However, a new study that examined the lab tests of nearly 14,000 patients between the ages of 13 and 50 who took Accutane for the treatment of severe acne found elevated triglyceride levels in 44 percent of the cases, high cholesterol in 31 percent, and elevated liver enzymes in 11 percent.

Researchers warned that elevations in these levels could lead to “metabolic syndrome” – a set of harmful factors such as hypertension, abnormal cholesterol, hyperglycemia, and large waist circumference that increase the risk of coronary heart disease.

Their study is published in the August issue of Archives of Dermatology .

Dr. Stone emphasized the importance of blood tests to monitor patients taking Accutane.

Patients taking Accutane should also be aware of the drug’s other potential side effect including the increased risk of irritable bowel syndrome and birth defects when taken during pregnancy.

Advertisements
%d bloggers like this: